New Mexico, 2022

Flash Flooding in New Mexico, June 30, 2022

June 30, 2022 · NWS ABQ · 2 events in 1 county or zone

A persistent pattern continued on June 30, 2022, as an area of high pressure to the east of New Mexico allowed for a deep moisture plume across the area. With this moisture plume focused across western New Mexico, the afternoon and evening thunderstorms favored areas along and west of the central mountain chain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A persistent pattern continued on June 30, 2022, as an area of high pressure to the east of New Mexico allowed for a deep moisture plume across the area. With this moisture plume focused across western New Mexico, the afternoon and evening thunderstorms favored areas along and west of the central mountain chain. The Hermits Peak and Calf Canyon burn scar, which for several days had received steady, stratiform rain, finally responded as heavy rain resulted flash flooding and debris flow on the northern end of the large burn scar in Mora County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 2:18 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 30, 2:18 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Thu Jun 30 2022

.SYNOPSIS...
A few showers and thunderstorms will continue across western and
northern New Mexico overnight as monsoon moisture increases from the
south. An uptrend in storm coverage is forecast for Friday as moisture
combines with a weak cold front moving in from the northeast. The
active monsoon pattern continues into the 4th of July Holiday weekend
with scattered to numerous afternoon and evening showers and thunderstorms
producing locally heavy rainfall for western and central portions of
the state. The monsoon moisture plume is forecast to drift eastward
early next week with eastern areas of the state getting into the act.
High temperatures will be near average for early July.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
12Z upper air data showed the upper high slowly weakening and moving
east over north central/northeast NM compared to 24hrs prior. PWATs
were on the uptrend across central and western NM and the 12Z KABQ
upper air sounding showed an increase to 0.85" from 0.72" 24hrs
prior. This trend is forecast to continue through Friday night, with
PWATs trending up to above 1" at KABQ as the upper high continues a
slow weakening and southeast drift. Today's crop of daytime heating
triggered storms is an improvement from yesterday's limited round,
but we're expecting a more significant uptick Friday. The monsoon
moisture plume, which shows nicely on the latest water vapor
satellite imagery across central/western AZ and far western NM, will
shift east Friday through Friday night and position squarely over
our area. This increase in moisture, combined with a weakening upper
high and a weak backdoor front, explains the forecast uptick in
storm coverage and qpf for Friday. The backdoor front will move
south out of CO tonight, aided by convective outflow, and will bring
added moisture and forcing to the Sangre De Cristos and adjacent
highlands for Friday. Combine this with daytime heating and weak
westerlies around the top of the weakening upper high circulation
and we have the ingredients for deep sustained convection capable of
producing heavy rain across the Sangre De Cristos, adjacent
highlands and even Union Co. The southwest mountain may also be
setup for some heavy rainfall Friday given the moisture surge and
even weaker steering flow. Will issue a Flash Flood Watch for Cerro
Pelado and Hermits Peak/Calf Canyon burn scars for Friday
afternoon/evening and may need to consider expanding to include
areas from near Raton to near Clayton given good run-to-run
consistency from the NAM showing more significant qpf of 1-2" in
that area. Otherwise, daytime temperatures will trend down several
degrees across central and western NM Friday due to added cloud
cover and anticipated rain-cooling.

LONG TERM...(SATURDAY THROUGH WEDNESDAY)...
Elongated upper-level high over the Southern Plains and South
continues in place Saturday through the 4th of July weekend. The
moist flow between this high and a closed low just off of the PACNW
will continue to result in scattered to numerous showers and
thunderstorms each afternoon and evening over the northwest half or
so of the state. Both the GFS and ECMWF limit convective development
on Sunday thanks to a subsidence inversion strengthening over the
southeast half of the state. GFS seems too dry with the NAM and ECMWF
breaking out thunderstorms over much of the the northwest third or so.
Given that PWATs are forecast to be above climatology and with
plenty of sunshine forecast for Sunday morning, trended precipitation
chances slightly up above NBM guidance Sunday afternoon and evening
as a result. Monsoon moisture plume is forecast to shift slightly
eastward Monday with more storms expected over the northeast and
central highlands and possibly western edges of the eastern plains.
GFS and ECMWF both bring up an easterly wave in the flow Tuesday
which will likely help trigger numerous to widespread showers and
thunderstorms Tuesday and especially Wednesday.

By Thursday, the Four Corners' or monsoon high strengthens over
northern AZ and southern UT, helping to shift the monsoon moisture
along and east of the central mountain chain. Then, much like last
year, the high becomes quite the behemoth (602dm) over eastern UT
and western CO. The easterly flow aloft begins scouring out monsoon
moisture from northern NM with the southern half of the state favored
for afternoon storms. Additionally, the ECMWF ensemble or ENS weekly
precipitation anomaly forecasts are hot off the presses (June 30),
indicating that the monsoon (likely reverse) is here to stay despite
the Four Corners' beast setting up over the Eastern Great Basin and
Central Rockies.

11/33

&&

.FIRE WEATHER...
The monsoon moisture plume will shift east over the state Friday
into Saturday, bringing the return of scattered to numerous wetting
storms with the potential for burn scar flooding. An active wetting
storm regime with higher humidity will persist through the weekend
and into early next week, favoring central and western NM. By the
middle of next week, a new upper high center is forecast to build up
over UT/CO, which will allow chances for wetting storms across the
eastern plains to trend up. Daytime temperatures will generally be
at or below normal through the forecast period due to the added
cloud cover and anticipated rain-cooling. Humidity recovery will
generally be good to excellent through the weekend and into the
middle of next week.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period, although short-lived MVFR conditions are likely in iso/sct
convection this afternoon/evening. Highest probabilities of
thunderstorm impacts today are across western NM at KGUP and KFMN.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  87  62  88 /  30  30  20  20
Dulce...........................  53  81  51  83 /  30  60  40  50
Cuba............................  58  81  56  81 /  30  40  30  50
Gallup..........................  58  82  58  83 /  30  50  30  40
El Morro........................  55  79  55  79 /  30  50  30  40
Grants..........................  56  80  55  80 /  30  50  40  50
Quemado.........................  57  80  55  80 /  30  70  40  60
Magdalena.......................  61  81  60  81 /  30  60  30  50
Datil...........................  56  78  55  77 /  30  70  50  60
Reserve.........................  56  83  53  85 /  30  70  30  60
Glenwood........................  64  87  61  88 /  40  60  30  50
Chama...........................  49  75  48  77 /  30  70  50  70
Los Alamos......................  61  79  59  78 /  30  60  60  60
Pecos...........................  57  81  56  81 /  20  60  60  60
Cerro/Questa....................  49  76  47  77 /  40  70  60  70
Red River.......................  45  69  45  70 /  50  70  70  80
Angel Fire......................  41  71  44  72 /  30  70  70  70
Taos............................  52  79  52  79 /  20  70  50  60
Mora............................  54  76  53  77 /  20  70  70  70
Espanola........................  60  85  59  85 /  20  50  50  60
Santa Fe........................  61  81  59  81 /  20  40  60  60
Santa Fe Airport................  58  84  58  83 /  20  40  50  50
Albuquerque Foothills...........  68  86  65  86 /  20  40  30  40
Albuquerque Heights.............  67  87  63  88 /  20  30  30  40
Albuquerque Valley..............  65  89  62  90 /  20  30  30  30
Albuquerque West Mesa...........  66  87  64  89 /  20  30  30  40
Belen...........................  66  89  63  91 /  10  30  30  30
Bernalillo......................  65  89  62  90 /  20  30  30  40
Bosque Farms....................  61  89  59  89 /  20  30  30  30
Corrales........................  65  88  63  90 /  20  30  30  40
Los Lunas.......................  63  89  60  90 /  10  30  30  30
Placitas........................  65  86  63  85 /  20  40  30  40
Rio Rancho......................  66  88  64  88 /  20  30  30  40
Socorro.........................  66  90  66  91 /  10  30  20  40
Sandia Park/Cedar Crest.........  63  80  57  78 /  20  50  40  50
Tijeras.........................  63  83  59  81 /  20  50  40  50
Edgewood........................  60  82  57  80 /  10  50  40  50
Moriarty/Estancia...............  55  84  54  82 /  10  40  30  50
Clines Corners..................  56  81  56  80 /  10  30  30  40
Mountainair.....................  59  82  57  82 /  10  50  40  40
Gran Quivira....................  59  83  59  83 /  10  30  30  40
Carrizozo.......................  65  86  63  86 /  10  20  30  40
Ruidoso.........................  56  78  57  78 /  10  30  30  40
Capulin.........................  55  78  54  79 /  40  70  70  70
Raton...........................  57  81  55  83 /  30  70  70  70
Springer........................  57  84  56  84 /  30  50  60  70
Las Vegas.......................  57  80  54  81 /  10  60  50  60
Clayton.........................  63  88  61  88 /  20  30  40  30
Roy.............................  60  84  60  85 /  10  30  30  40
Conchas.........................  67  94  66  94 /  10  20  30  20
Santa Rosa......................  65  91  65  91 /   5  20  20  30
Tucumcari.......................  70  97  68  97 /   0  10  10  20
Clovis..........................  64  95  66  93 /   0   5  10  10
Portales........................  67  96  69  93 /   0   5  10  10
Fort Sumner.....................  70  95  68  95 /   5   5  10  10
Roswell.........................  69  98  71  97 /   0   5  10  20
Picacho.........................  62  89  63  89 /   5  20  10  30
Elk.............................  59  85  60  86 /  10  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday afternoon through Friday evening for the
following zones... NMZ211-214-215.

&&

In the hours before

Special weather statement, Jun 30, 12:47 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Thu Jun 30 2022

NMZ211-302015-
Jemez Mountains-
147 PM MDT Thu Jun 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES THROUGH 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Los Alamos, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Alamos, Bandelier National Monument and Frijoles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3576 10625 3573 10626 3571 10629 3570 10629
      3569 10630 3574 10657 3592 10651 3596 10625
TIME...MOT...LOC 1947Z 273DEG 8KT 3583 10642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA

The radar

The Albuquerque radar (KABX), 160 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Mora

When
June 30, 3:00 PM MST to 3:45 PM MST
Where
Mora County, 2.17 mi SW of Holman to 1.98 mi W of Holman
Cause
Heavy Rain / Burn Area
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.020, -105.410

The Mora County emergency manager reported that the Canoncito Creek overtopped the culvert and flooded Canoncito Road. Damages are estimated.

Flash Flood, Mora

When
June 30, 3:00 PM MST to 3:45 PM MST
Where
Mora County, 2.35 mi SSW of Chacon to 2.57 mi S of Chacon
Cause
Heavy Rain / Burn Area
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.120, -105.390

The Mora County emergency manager reported debris flow near a house west of Highway 121 along Lea Road. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025561, 1025562.